Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Jun 17, 2023, 8:01 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 8:01 PM CDT (01:01 UTC)
- Expired
- Jun 17, 2023, 8:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 8 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:15 PM CDT | TSTM WND GST 61 | 1 Nne Dodge City, KS | Mesonet station CW9785 Dodge City. |
| Jun 17, 8:15 PM CDT | TSTM WND GST 63 | 3 Nw Ft. Dodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
252
WFUS53 KDDC 180101
TORDDC
KSC057-083-180130-
/O.NEW.KDDC.TO.W.0012.230618T0101Z-230618T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
801 PM CDT Sat Jun 17 2023
The National Weather Service in Dodge City has issued a
* Tornado Warning for...
Northwestern Ford County in southwestern Kansas...
South central Hodgeman County in southwestern Kansas...
* Until 830 PM CDT.
* At 801 PM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located near
Dodge City, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Wright around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3775 9985 3778 10019 3792 10012 3796 9982
TIME...MOT...LOC 0101Z 243DEG 44KT 3780 10007
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TATRO3 follow-up statements
923
WWUS53 KDDC 180109
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
809 PM CDT Sat Jun 17 2023
KSC057-083-180130-
/O.CON.KDDC.TO.W.0012.000000T0000Z-230618T0130Z/
Ford KS-Hodgeman KS-
809 PM CDT Sat Jun 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN FORD AND SOUTH CENTRAL HODGEMAN COUNTIES...
At 809 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dodge City, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dodge City and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3777 10010 3793 10003 3796 9982 3775 9985
TIME...MOT...LOC 0109Z 248DEG 41KT 3780 9997
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TATRO006
WWUS53 KDDC 180113
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
813 PM CDT Sat Jun 17 2023
KSC057-083-180130-
/O.CON.KDDC.TO.W.0012.000000T0000Z-230618T0130Z/
Ford KS-Hodgeman KS-
813 PM CDT Sat Jun 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL FORD AND SOUTH CENTRAL HODGEMAN COUNTIES...
At 813 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Wright, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dodge City and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3776 10000 3792 9998 3796 9982 3775 9985
TIME...MOT...LOC 0113Z 244DEG 41KT 3781 9993
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TATRO157
WWUS53 KDDC 180120
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
820 PM CDT Sat Jun 17 2023
KSC057-083-180130-
/O.EXP.KDDC.TO.W.0012.000000T0000Z-230618T0130Z/
Ford KS-Hodgeman KS-
820 PM CDT Sat Jun 17 2023
...THE TORNADO WARNING FOR NORTH CENTRAL FORD AND SOUTH CENTRAL
HODGEMAN COUNTIES WILL EXPIRE AT 830 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3776 10000 3792 9998 3796 9982 3775 9985
TIME...MOT...LOC 0120Z 243DEG 44KT 3784 9987
$$
TATROWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:52 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 17, 6:52 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 652 PM CDT Sat Jun 17 2023 ...updated aviation section... .SHORT TERM...(Tonight and tomorrow) Issued at 111 PM CDT Sat Jun 17 2023 A stationary boundary exists today from central Kansas southwest to the Texas panhandle. This front could have mesoscale impacts later this evening. In the meantime, upslope flow behind the front will continue this afternoon and evening, particularly for the high plains of Colorado into western Kansas. As a result of this flow, afternoon storms are expected to develop across the higher terrain of Colorado. These storms will eventually start to move across the Kansas prairie mid to late evening tonight. Expect storms to cross the state line in the 6 to 8 pm timeframe. A squall line of storms is expected by this evening across western Kansas. Therefore, the main threat with this activity will be intense convective outflow of 60 to 80 mph. It was interesting that the RRFS has outflows of 90+ mph. It's a model, so not taking it verbatim, but still interesting nonetheless the output is that high. Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE forecast. With upscale growth in combination of the DCAPE, it is would seem prudent that some seriously strong outflows will be possible this evening across the FA. The second area of interest for another separate area of storms is along and south of the front. Here, higher MUCAPE will be possible in association with the higher dews. Directional shear is high enough for supercells, although speed shear could be a bit lacking. The main question for this second area of storms (roughly SE of KDDC), is what storm mode will be and if storms will interact with the front or not. If storms remain discrete supercells, the the main threats would be very large hail and damaging winds. If storms do interact with the front, then an isolated tornado may be possible as well. Overall, have much higher confidence of the first area of storms spreading across the FA then the second area. The front has already moved fairly well south, so this may limit the potential for the second area of storms versus the first. Otherwise, for the rest of the short term, dry conditions are expected Sunday with near normal temps. .LONG TERM...(Monday through Friday) Issued at 111 PM CDT Sat Jun 17 2023 We will return back to a normal Summer time pattern Monday. A shortwave ridge will build over the FA during this period. Highs should peak into the 90s and the forecast should be storm-free. Shortwave ridging should continue Tuesday as well with hot highs and dry conditions continuing. On Wednesday, a weak shortwave will move across the area. This feature could spark off storms during the evening. Opportunities for storms will continue for the rest of the business week. Coverage will be widely scattered/hit-or-miss type of activity. Temperatures should be close to seasonal normal to finish out the rest of the long term. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 651 PM CDT Sat Jun 17 2023 Widespread strong to severe convective outflow will imminently impact the area terminals over the next 4 hours or so before a eastward moving linear convection system exits into central Kansas after dark. Some areas could see high end winds as well around 80 mph, with potential for hail with a few leading supercells. Heavy rain rates will probably lead to 1-2 mi vsby and IFR ceilings for short duration in the greatest rain rates. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 86 62 93 / 90 0 0 0 GCK 55 87 60 93 / 90 0 0 0 EHA 53 87 58 95 / 70 0 0 0 LBL 55 88 60 96 / 90 0 0 0 HYS 58 86 62 95 / 80 0 0 0 P28 62 87 63 95 / 100 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...99
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 17 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Jun 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing strong damaging winds of 70 mph, hail up to 4 inches and heavy rainfall will be possible after 5pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited Spotter Activation may be required after 5pm south of a Syracuse to Garden City to Dodge City to Pratt line.
In the hours before
Local storm report, Jun 17, 7:23 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
723 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tstm Wnd Gst Sublette 37.48N 100.85W
06/17/2023 E70 MPH Haskell KS Law Enforcement
&&Local storm report, Jun 17, 7:32 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
732 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 2 W Tice 37.52N 100.76W
06/17/2023 M3.00 inch Haskell KS Storm Chaser
3.25 inches.
&&Local storm report, Jun 17, 7:36 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
736 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 2 W Tice 37.51N 100.76W
06/17/2023 E3.00 inch Haskell KS Public
3.25 inches.
&&Local storm report, Jun 17, 7:40 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
740 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 2 WSW Tice 37.51N 100.76W
06/17/2023 M3.00 inch Haskell KS Public
Picture of 3.25 hail shared on social media.
&&
ASSpecial weather statement, Jun 17, 7:45 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
745 PM CDT Sat Jun 17 2023
KSZ043-044-063-180115-
Finney KS-Lane KS-Scott KS-
745 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of north central
Finney, southeastern Scott and southwestern Lane Counties through 815
PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Amy, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dighton, Manning, Grigston and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3817 10083 3856 10080 3856 10039 3818 10039
TIME...MOT...LOC 0044Z 272DEG 9KT 3830 10066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Jun 17, 7:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sat Jun 17 2023
KSZ087-088-180115-
Meade KS-Clark KS-
746 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southeastern Meade
and southwestern Clark Counties through 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10015 3724 10014 3726 9981 3700 9980
TIME...MOT...LOC 0045Z 272DEG 9KT 3703 10006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 52 min |
| Jun 17, 7:45 PM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Jun 17, 7:46 PM CDT | Special Weather Statement | DDC | Clark | 29 min |
| Jun 17, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Meade | 55 min |
| Jun 17, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 44 min |
| Jun 17, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 42 min |
| Jun 17, 8:19 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 71 min |
| Jun 17, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 32 min |
| Jun 17, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 43 min |
| Jun 17, 9:00 PM CDT | Areal Flood Warning | DDC | Gray, Haskell, Meade, Seward | 6 hr |
| Jun 17, 9:03 PM CDT | Special Weather Statement | DDC | Rush | 27 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 41 min |
| Jun 17, 9:20 PM CDT | Special Weather Statement | DDC | Barber | 40 min |
| Jun 17, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 17, 9:28 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| Jun 17, 9:41 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 64 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.